Phlebitis Implications

  • Thread starter Thread starter Anon
  • Start date Start date
A

Anon

Guest
2025 seems like isn't finished being a crappy year. I just discovered today a tender lump on the inside of my left leg, just above the knee.

Everything seems to fit the description of a mild case of superficial phlebitis. I do have some varicose veins in the area of the swelling. I don't have any symptoms of anything more serious like DVT and from everything I've read, no reason to go to ER at the moment.

That said, from what I've read, there is a chance of phlebitis progressing into DVT, so I may make an appointment with my primary care doc after the holiday to get checked out.

As a professional pilot who needs to maintain at least 2nd class - what should I communicate with my PCP? It sounds like it is common to prescribe blood thinners, which from what I can tell are grounding for pilots. Assuming the doc feels that blood thinners are the best way to proceed, what are the FAA medical implications? I recently renewed my medical, so I have almost a year before it expires. Would this be a case of self grounding until I'm off the meds and then report the event on my next renewal, or would I need to apply for a new medical in advance once recovery is complete?
 
Superficial thrombophlebitis is generally not assoc'd with progression (actually retrogression) to the deep veins. I'd just disucss it with your PCP.
 
Thanks, I have an appointment with my PCP next week.

Doesn't Thrombophlebitis require deferral to OKC for 2nd Class? The AOPA information I found seems to indicate an AME can issue a 3rd class, but 1st and 2nd must be deferred. Or is that only if anticoagulants are prescribed?
 
Stay off the internet, there are way too many things to worry about!
 
Again, my usual disclaimer, this is all general medical information, and not specific medical advice.

My only comment in addition to what Doc Bruce said is that you mentioned the lump in the medial thigh. While we used to always just think of superficial phlebitis as harmless and not requiring anticoagulation in years past, that is no longer the case. Certain clots in superficial veins, especially the larger ones of the thigh are nowadays treated with 6-12 weeks of a blood thinner to prevent the risk of progression into a full blown DVT and or PE.

I would resist the urge to self diagnose and just see your PCP and see what he or she thinks. This is one where an exam is worth a thousand posts. A single tender lump can be a number of things, the majority of which are harmless. Phlebitis/superficial clot presenting as one lump only would be a bit unusual, though possible. It could be a totally harmless swelling, or your doc may order an ultrasound if there is any concern for clot.

Everything depends on your history and a targeted exam by your provider. This is one where you have to get checked out as soon as possible and then worry about the FAA implications after you get checked out.
 
Thanks for the additional information.

I do have an appointment with my PCP in a few days and I trust her judgement.

If it is something minor and unrelated, then obviously no big deal, but assuming something veinous/clot related, perhaps I should rephrase my question - if my PCP does feel this is a case where treatment with an anticoagulant is warranted, are there treatments that are better than others from an FAA standpoint. Seems like Warfarin is common, but FAA requires a lot more test results for that. Are there other anticoagulants that are easier to get through the FAA approval process?

The diagnosis is up to my PCP. She is not a pilot, but is married to an airline pilot and is sensitive to the FAA medical process. She has been good at working with me in the past to effectively treat while having everything I need for smooth renewals. This is just potentially a more complicated case if a deferral is required.
 
Back
Top